Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 272, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 29, 2016, 7:24 PM CDT for 4 counties in South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2016, 7:24 PM CDT (00:24 UTC)
- Expired
- Aug 29, 2016, 8:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Buffalo County, SD, Hughes County, SD, Hyde County, SD, Lyman County, SD
The radar
The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 7:40 PM CDT | HAIL 0.88 | 1 Se West Bend Rec Area, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.7
The text
As transmitted.
181
WUUS53 KABR 300024
SVRABR
SDC017-065-069-085-300100-
/O.NEW.KABR.SV.W.0272.160830T0024Z-160830T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
724 PM CDT MON AUG 29 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
NORTH CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHWESTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 800 PM CDT
* AT 723 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEST BEND
REC AREA...OR 8 MILES NORTH OF LOWER BRULE...MOVING SOUTHWEST AT 5
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
WEST BEND REC AREA AROUND 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4425 9961 4419 9950 4408 9967 4419 9977
TIME...MOT...LOC 0023Z 051DEG 5KT 4419 9964
HAIL...1.25IN
WIND...60MPH
$$
DORN2 follow-up statements
692
WWUS53 KABR 300040
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT MON AUG 29 2016
SDC017-065-069-085-300100-
/O.CON.KABR.SV.W.0272.000000T0000Z-160830T0100Z/
HUGHES SD-BUFFALO SD-LYMAN SD-HYDE SD-
740 PM CDT MON AUG 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN HUGHES...NORTHWESTERN BUFFALO...NORTH CENTRAL LYMAN
AND SOUTHWESTERN HYDE COUNTIES...
AT 740 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WEST BEND REC
AREA...OR 8 MILES NORTHWEST OF LOWER BRULE...MOVING SOUTHWEST AT 5
MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
WEST BEND REC AREA AROUND 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4424 9964 4417 9953 4408 9967 4419 9977
TIME...MOT...LOC 0040Z 051DEG 5KT 4417 9967
HAIL...1.75IN
WIND...60MPH
$$
DORN235
WWUS53 KABR 300102
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
802 PM CDT MON AUG 29 2016
SDC017-065-069-085-300111-
/O.EXP.KABR.SV.W.0272.000000T0000Z-160830T0100Z/
HUGHES SD-BUFFALO SD-LYMAN SD-HYDE SD-
802 PM CDT MON AUG 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUGHES...
NORTHWESTERN BUFFALO...NORTH CENTRAL LYMAN AND SOUTHWESTERN HYDE
COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.
LAT...LON 4424 9964 4417 9953 4408 9967 4419 9977
TIME...MOT...LOC 0100Z 051DEG 5KT 4417 9967
$$
DORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:50 PM CDT, 34 minutes earlier.
Area forecast discussion, Aug 29, 6:50 PM CDT, 34 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 650 PM CDT MON AUG 29 2016 .UPDATE... Issued at 648 PM CDT MON AUG 29 2016 See below for an updated aviation forecast discussion. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 322 PM CDT MON AUG 29 2016 Cold front late this afternoon extending from south of Pierre over to Sisseton pushing slowly southward. Very unstable air in advance of it along with no or a weakening cap. With surface convergence along the frontal boundary, expect storms to develop along the front into the evening as it moves south. The risk of severe weather is marginal as the deep layer effective shear is weak. Have in good chances of storms along the boundary mainly in Northeast SD/West central MN. Otherwise, the models all show Canadian high pressure dominating the entire short term as it builds slowly east across the region through Wednesday night. This will bring dry conditions along with mostly clear skies and not much for winds. Highs will be in the upper 70s to the upper 80s. .LONG TERM...(Thursday through Monday) Issued at 322 PM CDT MON AUG 29 2016 Upper level ridge will be centered over the Dakotas on Thursday, with an increasing pressure gradient as surface high pressure moves off to the east. Upper ridge pushes east on Friday with flow becoming more southwesterly. Pressure gradient tightens even more as southerly flow increases ahead of developing low pressure to the west. Friday looks to be a windy day with gusty south winds. Temperatures will be warm as well Thursday and Friday, with highs in the 80s and low 90s. Precipitation looks to enter the picture Friday night as the surface trough moves through the area. Chances will continue right through the weekend as well as the trough potentially gets hung up a bit over the eastern CWA, which the 12Z EC suggests. Then, models are suggesting a stronger wave of low pressure could move northeast into the area along the stalled out frontal boundary. The EC is showing a much stronger system, with widespread showers and thunderstorms Sunday night into Monday morning. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 648 PM CDT MON AUG 29 2016 expect VFR conditions to prevail except near/in thunderstorms. Will be watching potential for -TSRA/TSRA at the KATY terminal through this as a cold front passes over that terminal. Have included VCTS mention for the time being. If heavier TSRA or +TSRA manages to move over KATY, then there could be some brief MVFR/IFR conditions. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Dorn SHORT TERM...Mohr LONG TERM...TMT AVIATION...Dorn
Hazardous weather outlook, Aug 29, 8:21 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 821 AM CDT MON AUG 29 2016 MNZ039-046-SDZ008-011-018>023-036-037-048-051-301330- TRAVERSE-BIG STONE-ROBERTS-DAY-SPINK-CLARK-CODINGTON-GRANT-HAMLIN- DEUEL-HYDE-HAND-LYMAN-BUFFALO- 821 AM CDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED/WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY FROM WEST CENTRAL MINNESOTA...THROUGH EASTERN SOUTH DAKOTA AND DOWN INTO SOUTH CENTRAL SOUTH DAKOTA. A FEW STORMS COULD BE STRONG TO PERHAPS SEVERE WITH HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ003>007-009-010-015>017-033>035-045-301330- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DEWEY- POTTER-FAULK-STANLEY-SULLY-HUGHES-JONES- 821 AM CDT MON AUG 29 2016 /721 AM MDT MON AUG 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
In the hours before
Special weather statement, Aug 29, 6:22 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT MON AUG 29 2016
SDZ036-037-300015-
HAND SD-HYDE SD-
622 PM CDT MON AUG 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HYDE AND
SOUTHWESTERN HAND COUNTIES UNTIL 715 PM CDT...
AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF MILLER DALE COLONY...OR 13 MILES SOUTHEAST OF
HIGHMORE... MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MILLER DALE COLONY AND STEPHAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4421 9949 4437 9945 4452 9930 4435 9903
4423 9910
TIME...MOT...LOC 2321Z 232DEG 7KT 4437 9926
DORNLocal storm report, Aug 29, 6:43 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT MON AUG 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 9 SSE HIGHMORE 44.39N 99.37W
08/29/2016 E0.50 INCH HYDE SD PUBLIC
HAIL MOSTLY PEA SIZE WITH SOME DIME SIZE
MIXED IN. REPORT VIA COUNTY EM.
&&
RVSpecial weather statement, Aug 29, 7:10 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
710 PM CDT MON AUG 29 2016
SDZ020-021-300115-
GRANT SD-CODINGTON SD-
710 PM CDT MON AUG 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT AND
NORTHEASTERN CODINGTON COUNTIES UNTIL 815 PM CDT...
AT 710 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF DAKOTA SIOUX CASINO...OR 14 MILES NORTH OF
WATERTOWN... MOVING SOUTH AT 5 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...RAUVILLE...SOUTH SHORE AND DAKOTA SIOUX CASINO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4514 9725 4521 9687 4502 9689 4494 9728
4507 9734
TIME...MOT...LOC 0010Z 357DEG 5KT 4511 9714
DORNSpecial weather statement, Aug 29, 7:17 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
717 PM CDT MON AUG 29 2016
SDZ035-036-048-051-300115-
LYMAN SD-BUFFALO SD-HYDE SD-HUGHES SD-
717 PM CDT MON AUG 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUGHES...
NORTHWESTERN BUFFALO...NORTHEASTERN LYMAN AND SOUTHWESTERN HYDE
COUNTIES UNTIL 815 PM CDT...
AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STEPHAN...OR 11 MILES NORTH OF LOWER BRULE...MOVING SOUTHWEST AT 10
MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOWER BRULE...STEPHAN...WEST BEND REC AREA AND LAKE SHARPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4430 9953 4423 9943 4405 9953 4411 9976
4420 9974
TIME...MOT...LOC 0014Z 043DEG 9KT 4423 9953
DORNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:10 PM CDT | Special Weather Statement | ABR | Codington | 65 min |
| Aug 29, 7:17 PM CDT | Special Weather Statement | ABR | Buffalo | 58 min |
| Aug 29, 8:01 PM CDT | Special Weather Statement | ABR | Lyman | 59 min |
| Aug 29, 8:22 PM CDT | Special Weather Statement | ABR | Day | 53 min |
| Aug 29, 9:02 PM CDT | Special Weather Statement | ABR | Hamlin | 43 min |
| Aug 30, 4:51 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 39 min |
| Aug 30, 4:58 PM CDT | Special Weather Statement | ABR | Hughes | 47 min |
| Aug 30, 5:33 PM CDT | Special Weather Statement | ABR | Sully | 57 min |
| Aug 30, 6:08 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 35 min |
| Aug 30, 6:19 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Potter, Sully | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.